Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 156, NWS Midland/Odessa, TX

July 31, 2018Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 31, 2018, 1:13 AM CDT for Midland County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 1:13 AM CDT (06:13 UTC)
Expired
Jul 31, 2018, 2:15 AM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS54 KMAF 310613
SVRMAF
TXC329-310715-
/O.NEW.KMAF.SV.W.0156.180731T0613Z-180731T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
113 AM CDT TUE JUL 31 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Midland County in western Texas...

* Until 215 AM CDT.

* At 112 AM CDT, a severe thunderstorm was located near Greenwood,
  moving south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Midland, Greenwood, Cotton Flat, Spraberry and Skywest Airport. 

This includes Interstate 20 between mile markers 139 and 146.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3206 10200 3206 10188 3182 10178 3171 10200
      3182 10213
TIME...MOT...LOC 0612Z 014DEG 12KT 3200 10196 

HAIL...1.50IN
WIND...60MPH
 
$$

10
3 follow-up statements
580 
WWUS54 KMAF 310634
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
134 AM CDT TUE JUL 31 2018

TXC329-310715-
/O.CON.KMAF.SV.W.0156.000000T0000Z-180731T0715Z/
Midland TX-
134 AM CDT TUE JUL 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR CENTRAL MIDLAND COUNTY...

At 133 AM CDT, a severe thunderstorm was located 8 miles southwest of
Greenwood, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Midland, Cotton Flat and Skywest Airport. 

This includes Interstate 20 between mile markers 139 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3202 10202 3202 10189 3182 10188 3175 10202
      3182 10213
TIME...MOT...LOC 0633Z 014DEG 12KT 3193 10198 

HAIL...1.00IN
WIND...60MPH
 
$$

10
066 
WWUS54 KMAF 310652
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
152 AM CDT TUE JUL 31 2018

TXC329-310715-
/O.CON.KMAF.SV.W.0156.000000T0000Z-180731T0715Z/
Midland TX-
152 AM CDT TUE JUL 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR CENTRAL MIDLAND COUNTY...

At 152 AM CDT, a severe thunderstorm was located 8 miles south of
Midland, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Midland, Cotton Flat and Skywest Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3195 10206 3194 10196 3182 10195 3175 10202
      3182 10213
TIME...MOT...LOC 0652Z 017DEG 12KT 3189 10205 

HAIL...1.00IN
WIND...60MPH
 
$$

10
857 
WWUS54 KMAF 310706
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
206 AM CDT TUE JUL 31 2018

TXC329-310716-
/O.EXP.KMAF.SV.W.0156.000000T0000Z-180731T0715Z/
Midland TX-
206 AM CDT TUE JUL 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIDLAND COUNTY WILL
EXPIRE AT 215 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3195 10206 3194 10196 3182 10195 3175 10202
      3182 10213
TIME...MOT...LOC 0706Z 014DEG 12KT 3186 10206 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:08 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 31, 12:08 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1208 AM CDT Tue Jul 31 2018

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
A line of TS is near HOB moving south. Have placed TEMPO groups at
sites most likely to see TS in the next few hours with gusty
winds, lightning, and brief heavy rain the main impacts. Otherwise
VFR conditions and light east to southeast winds expected.

Hennig

&&

.PREV DISCUSSION... /issued 220 PM CDT Mon Jul 30 2018/

DISCUSSION...As of 2:00 PM CDT Monday...well it has been one of
those days. Early this morning it looked like a cold front/
boundary was marching south towards Midland. So was ready to
update the fcst to lower temps everywhere. Snyder was 69 around 9
am whereas Midland was at 87. It looked like it would go thru
Midland shortly thereafter. So we waited...and waited...and
waited some more. Five hours later? It's still 89 in
Midland...and rebounded to 76 in Snyder. Could be a secondary
boundary further north. It might very well be one of those
forecasts where the extended is easier than the short- term.

The hi-res models such as the HRRR and the RAP13 haven't been
doing well at all (to be nice about it). The NAM and the GFS are
at polar opposites for Midland with the MET having a pop of 90
tonight whereas the MAV is 34. The ECMWF is closer to the NAM. It
seems like the "best model" is the NAM Nest 3 km CAM model.

It appears that the cold front will finally move south tonight
with an increase in convection. The CAM model has two rounds of
convection going thru tonight...one in the evening and another
round early Thursday morning as a shortwave drops south. Have pops
in for Tuesday as the cold front recedes and dissipates. Have
temps a little below normal for Tuesday. Thunderstorms tonight
could be strong to possibly severe with strong wind gusts. Locally
heavy rain is possible.

Starting Wednesday ridge parks itself over AZ. It looks like a
shortwave rounding the periphery of the ridge will bring a chance
of convection to most of the CWA Wednesday night into Thursday
night. Timing is a bit of an issue right now. The ridge spreads
east late in the week with easterly flow over the area.
Therefore...have left convection confined to the Guadalupe Mtns.
Temps from midweek thru the weekend will be near normal...mid to
upper 90s with temps near the century mark along the Rio Grande.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  95  74  95 /   0   0  10  20
Carlsbad                       70  95  74  96 /  10  10  40  30
Dryden                         73  97  77  99 /  10   0   0  10
Fort Stockton                  71  95  76  95 /   0   0   0  30
Guadalupe Pass                 67  87  70  88 /  10  10  30  30
Hobbs                          67  93  70  92 /   0  10  30  30
Marfa                          61  87  67  89 /  10  10  10  40
Midland Intl Airport           70  95  75  95 /   0   0  20  20
Odessa                         71  95  75  95 /   0   0  20  20
Wink                           70  97  77  97 /   0   0  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Jul 30, 1:54 PM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Mon Jul 30 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
154 PM CDT Mon Jul 30 2018 /1254 PM MDT Mon Jul 30 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible this evening
into tonight, especially across the Permian Basin and southeast New
Mexico. Large hail and damaging winds will be possible with these
storms. Heavy rainfall and localized flash flooding will also
be possible.

Northeast winds of 35 to 45 mph will be possible through Guadalupe
Pass tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong wind gusts are possible Tuesday but heavy rainfall and
localized flash flooding will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 30, 10:46 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1046 PM CDT MON JUL 30 2018

TXZ061-062-068-069-310415-
Midland TX-Crane TX-Ector TX-Upton TX-
1046 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND...NORTHEASTERN CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL
1115 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Odessa, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 10214 3180 10244 3155 10251 3153 10203
TIME...MOT...LOC 0345Z 243DEG 46KT 3175 10224

12
Special weather statement, Jul 30, 11:26 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1126 PM CDT MON JUL 30 2018

NMZ029-033-TXZ045-310500-
Northern Lea County NM-Central Lea County NM-Gaines TX-
1126 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL MIDNIGHT CDT/1100 PM MDT/...

At 1124 PM CDT/1024 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles east of Lovington, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lovington, Humble City and Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 10306 3296 10306 3296 10303 3291 10300
      3278 10324 3301 10336 3311 10313
TIME...MOT...LOC 0424Z 240DEG 49KT 3299 10318

12
Special weather statement, Jul 30, 11:33 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1133 PM CDT MON JUL 30 2018

TXZ045>047-050>052-310500-
Martin TX-Dawson TX-Andrews TX-Howard TX-Gaines TX-Borden TX-
1133 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...SOUTHWESTERN BORDEN...NORTHWESTERN HOWARD...
NORTHERN MARTIN AND SOUTHERN DAWSON COUNTIES UNTIL MIDNIGHT CDT...

At 1131 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles southwest of Lamesa, and near Sparenberg. The storms were
moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms.

Locations impacted include...
Ackerly, Knott, Sparenberg, Tenmile, Patricia and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3237 10231 3269 10224 3265 10166 3230 10163
TIME...MOT...LOC 0431Z 240DEG 49KT 3267 10206

12
Special weather statement, Jul 31, 12:01 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1201 AM CDT TUE JUL 31 2018

TXZ058-059-067-310530-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-
1201 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES...
NORTHWESTERN WARD AND SOUTH CENTRAL LOVING COUNTIES UNTIL 1230 AM
CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mentone, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 10374 3177 10376 3176 10351 3154 10347
TIME...MOT...LOC 0501Z 240DEG 49KT 3173 10359

12
Special weather statement, Jul 31, 12:09 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1209 AM CDT TUE JUL 31 2018

TXZ045-310545-
Gaines TX-
1209 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 1245
AM CDT...

At 1208 AM CDT, Doppler radar was tracking strong thunderstorm 5
miles southwest of Seagraves, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Seminole, Gaines County Airport, Paynes Corner and Gaines County
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 10242 3293 10267 3284 10286 3257 10274
      3255 10236
TIME...MOT...LOC 0508Z 239DEG 39KT 3287 10260

12
Special weather statement, Jul 31, 12:49 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1249 AM CDT TUE JUL 31 2018

TXZ062-310615-
Midland TX-
1249 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND AND SOUTHERN
MARTIN COUNTIES UNTIL 115 AM CDT...

At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Greenwood, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Midland, Greenwood, Cotton Flat, Spraberry and Skywest Airport.

This includes Interstate 20 between mile markers 139 and 149.

LAT...LON 3209 10200 3208 10179 3182 10178 3185 10210
TIME...MOT...LOC 0549Z 006DEG 19KT 3210 10191

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:59 PM CDTSpecial Weather StatementMAFMartin31 min
Jul 30, 9:08 PM CDTSevere Thunderstorm WarningMAFMartin37 min
Jul 30, 9:47 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland58 min
Jul 30, 9:54 PM CDTSpecial Weather StatementMAFLoving36 min
Jul 30, 10:46 PM CDTSpecial Weather StatementMAFMidland29 min
Jul 30, 10:56 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton34 min
Jul 30, 11:33 PM CDTSpecial Weather StatementMAFMartin27 min
Jul 31, 12:01 AM CDTSpecial Weather StatementMAFLoving29 min
Jul 31, 12:09 AM CDTSpecial Weather StatementMAFGaines36 min
Jul 31, 12:49 AM CDTSpecial Weather StatementMAFMidland26 min
Jul 31, 1:19 AM CDTAreal Flood AdvisoryMAFAndrews3 hr
Jul 31, 2:17 AM CDTAreal Flood AdvisoryMAFEctor, Midland, Winkler3 hr
Jul 31, 4:09 AM CDTSpecial Weather StatementMAF36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.